Adverse effects of anticholinergic antiparkinsonian drugs in Tardive Dyskinesia: An investigation of mechanism

Gordon B. Burnett, Arthur J. Prange, Ian C. Wilson, Lulu A. Jolliff, Ian C. Creese, Solomon H. Snyder

Research output: Contribution to journalArticlepeer-review

Abstract

10 long-term schizophrenic patients with tardive dyskinesia were studied over 14 weeks and maintained on their usual neuroleptic medications while anticholinergic antiparkinson drugs were employed and then discontinued, and the cycle then repeated. Discontinuation of anticholinergic medications resulted in improvement in dyskinetic movements and vice versa. Estimation of haloperidol equivalents in serum at four times suggested that changes in severity of tardive dyskinesia were not caused by changes in blood levels of neuroleptics. Levels of pituitary hormones were also estimated at four times. Prolactin levels tended to diminish in men over the course of the experiment. Growth hormone and thyrotropin values were mainly stable. However, the growth hormone levels peaked during the final ‘off anticholinergic’ condition and thyrotropin levels were consistently elevated.

Original languageEnglish (US)
Pages (from-to)109-120
Number of pages12
JournalNeuropsychobiology
Volume6
Issue number2
DOIs
StatePublished - 1980

Keywords

  • Anticholinergic (antiparkinson) drugs
  • Neuroleptic blood levels
  • Prolactin
  • Tardive dyskinesia

ASJC Scopus subject areas

  • Neuropsychology and Physiological Psychology
  • Psychiatry and Mental health
  • Biological Psychiatry

Fingerprint Dive into the research topics of 'Adverse effects of anticholinergic antiparkinsonian drugs in Tardive Dyskinesia: An investigation of mechanism'. Together they form a unique fingerprint.

Cite this